Side effects of COVID-19 vaccines
The Academy is tracking reports of dermatologic side effects related to COVID-19 vaccines and will update the information below if new ones are reported. The CDC is tracking reports of severe allergic reactions.
Each vaccine has different contents. Both vaccines the FDA has authorized for emergency use contain polyethylene glycol, an allergen seen with some regularity in dermatology.
Moderna: messenger ribonucleic acid (mRNA), lipids (SM-102, polyethylene glycol [PEG] 2000 dimyristoyl glycerol [DMG], cholesterol, and 1,2-distearoyl-sn-glycero-3-phosphocholine [DSPC]), tromethamine, tromethamine hydrochloride, acetic acid, sodium acetate, and sucrose
Pfizer: messenger ribonucleic acid (mRNA), lipids ((4-hydroxybutyl)azanediyl)bis(hexane-6,1-diyl)bis(2-hexyldecanoate), 2 [(polyethylene glycol)-2000]-N,N-ditetradecylacetamide, 1,2-Distearoyl-sn-glycero-3- phosphocholine, and cholesterol), potassium chloride, monobasic potassium phosphate, sodium chloride, dibasic sodium phosphate dihydrate, and sucrose
Three cases of facial swelling reported in Moderna vaccine trial
Two of the participants in clinical trials for Moderna’s COVID-19 vaccine who had received dermal filler injections in the cheeks were reported to have developed facial swelling after receiving the vaccination. One subject had filler injections two weeks prior to the vaccination and the other 6 months prior. A third person, who had had a history of lip injection, reportedly developed lip angioedema two days after receiving the vaccination. This participant reported a similar reaction in the past following an influenza vaccination.
The localized swelling resolved itself after treatment with antihistamines or steroids in all three cases. The majority of trial participants experienced only mild side effects typical with vaccines, including headache, fatigue, and pain at the injection site. In its report on the Moderna vaccine hearing, the FDA notes that “it is possible the localized swelling in these cases is due to an inflammatory reaction from interaction between the immune response after vaccination and the dermal filler.”
The Academy is closely monitoring any reports of cutaneous side effects as the vaccine roll out gets underway and asks physicians to report cases of potential dermatologic side effects in the COVID-19 Dermatology Registry.
Navigate the Coronavirus Resource Center
All content solely developed by the American Academy of Dermatology